Hail, Cedar
- When
- March 23, 8:30 AM CST
- Where
- Cedar County, 0.69 mi S of Wynot
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.740, -97.170
Strong thunderstorms developed in northeast Nebraska during the morning on March 23rd as low-level moisture was returning to the region beneath steep lapse rates aloft. Although the majority of the thunderstorms were below severe limits, one storms did produce severe criteria hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OAX wrote it up.
Strong thunderstorms developed in northeast Nebraska during the morning on March 23rd as low-level moisture was returning to the region beneath steep lapse rates aloft. Although the majority of the thunderstorms were below severe limits, one storms did produce severe criteria hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 23, 5:15 AM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Omaha/Valley NE 615 AM CDT Thu Mar 23 2017 .SHORT TERM...(Today through Saturday) Issued at 402 AM CDT Thu Mar 23 2017 Latest water vapor imagery along with 00Z subjective 500 mb analysis shows an upper level ridge axis extending over the nation's mid- section with a potent upper trough digging across the Great Basin. At the surface, an associated lee-side low was centered over eastern Colorado early this morning while a large area of high pressure was moving east across the Ohio Valley keeping fairly dry southeasterly flow over the CWA. 00z 850mb analysis showed strong 850mb warm/moist advection over much of the Central Plains. An extensive stratus deck continues to spread north across central Kansas and is forecast to continue to spread north/northeast through central and eastern Nebraska/southwest Iowa through early afternoon before scattering out mid to late afternoon. Scattered showers or drizzle is possible in association with strong isentropic upglide in low-mid level warm air advection regime. As the clouds do scatter this afternoon, temperatures in our southern CWA should be able to reach the lower 70's which is a few degrees above guidance. Across areas in our north, did leave temps in the lower 60s where clouds will stick around through peak heating. By 00z tonight, the Great Basin low is forecast to close off and move across southern Colorado with the surface cyclone quickly deepening over eastern Colorado. Ahead of this, a strengthening southerly low-level jet is forecast to increase to around 50-70kts across much of the Central Plains. Steep mid-level lapse rates will spread across western and central Nebraska late this afternoon as the system slides into southeastern Colorado. Despite a lack of rich low-level moisture, convection could develop along strong low-level convergence zone along the frontal boundary extending from sfc low northeast across central and northeastern Nebraska. Latest runs of the HRRR and RAP are beginning to pick up on this as well. SPC Day1 includes a Slight Risk over northeast Nebraska which seems reasonable for big hail into late evening. Scattered showers and thunderstorms will continue overnight along and behind the frontal boundary as it drifts south through the northern CWA into Friday morning. Some scattered activity still possible in the warm sector within strong isentropic upglide region. Showers become more likely through the day Friday as the upper circulation drifts east across Kansas with the surface low hugging the Kansas/Oklahoma border. Higher QPF values will remain in bands across our northern CWA with temperatures profiles indicating all rain. A break in activity is expected by later Saturday morning as the system moves southeast into Missouri and weak shortwave ridging builds overhead. .LONG TERM...(Saturday night through Wednesday) Issued at 402 AM CDT Thu Mar 23 2017 A shortwave trough will slide over the Colorado Rockies and swing into western Kansas by Sunday afternoon with another surface low hugging the Kansas/Oklahoma border. This will bring best chances to our southern CWA into Monday afternoon. Shortwave ridging will build overhead behind this system with a deepening trough over the southwestern CONUS by the end of the period. Model uncertainty remains with the ECMWF bringing this system into Kansas whereas the GFS keeps the system across central Texas. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 615 AM CDT Thu Mar 23 2017 Low level moisture will be on the increase this morning, with ceilings dropping into the MVFR category. There may be a period of IFR ceilings as some patchy light precipitation. Chances are generally too low to mention in TAFs at this time. Winds around 2000 feet agl will be fairly strong through the period, so there will be some low level wind shear. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Kern LONG TERM...Kern AVIATION...Miller
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 414 AM CDT Thu Mar 23 2017 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-232315- Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont- Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson- 414 AM CDT Thu Mar 23 2017 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT There is a slight chance of severe thunderstorms across portions of northeast Nebraska this evening. Large hail would be the primary hazard. Otherwise, non-severe thunderstorms are possible much of the evening and overnight across the entire area. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY The probability of widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across portions of northeast Nebraska this evening.
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
928 AM CDT THU MAR 23 2017
NEZ012-231500-
Cedar NE-
928 AM CDT THU MAR 23 2017
...Significant Weather Advisory for NORTHEASTERN CEDAR COUNTY UNTIL
1000 AM CDT...
At 928 AM CDT, Doppler radar was tracking a strong thunderstorm near
Wynot, or 13 miles southeast of Yankton, moving northeast at 55 mph.
Dime size hail will be possible with this storm.
Locations impacted include...
Wynot, St. Helena, Brooky Bottom and St. Helena Boat Dock.
LAT...LON 4285 9729 4285 9722 4281 9721 4280 9716
4277 9713 4277 9705 4276 9702 4273 9702
4266 9725 4285 9736 4287 9731
TIME...MOT...LOC 1428Z 240DEG 49KT 4273 9723
MAYESThe Sioux Falls radar (KFSD), 101 km away, was scanning. The volume nearest the first event began at 14:30 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2017Every state in 2017This day in weather historyWarnings in Nebraska, March 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 676408.